Illinois, 2024Flash Flooding and Flood in Illinois, July 28 to 29, 2024
July 28 to 29, 2024 · NWS PAH · 4 events in 3 counties and zones
Training heavy rainfall developed in portions of Southern Illinois during the evening hours on the 28th, with flash flooding developing in Wayne and Saline Counties. Eldorado was hit hard for a second time with rainfall totals around 5 inches, prompting water rescues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training heavy rainfall developed in portions of Southern Illinois during the evening hours on the 28th, with flash flooding developing in Wayne and Saline Counties. Eldorado was hit hard for a second time with rainfall totals around 5 inches, prompting water rescues. Water intruded into buildings including the Ferrell Hospital, which had already been heavily impacted from a flood in May. PW values were up to 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:43 PM CST, 2 hours 32 minutes earlier. Its key messages:
- Showers and storms this afternoon with additional chances of storms throughout the week.
- Widespread highs in the 90s returns daily beginning Tuesday. Heat indices rise into the triple digits and may be at or above Advisory levels during the mid week period.
Area forecast discussion, Jul 28, 2:43 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
343 PM CDT Sun Jul 28 2024
.KEY MESSAGES...
- Showers and storms this afternoon with additional chances of
storms throughout the week.
- Widespread highs in the 90s returns daily beginning Tuesday.
Heat indices rise into the triple digits and may be at or
above Advisory levels during the mid week period.
&&
.DISCUSSION...
Issued at 320 PM CDT Sun Jul 28 2024
An upper level disturbance is moving across the region this
afternoon on its way into the Ohio Valley on Monday. This
disturbance will bring scattered showers and storms to the
forecast through Monday. A strengthening low level jet should
help develop some activity overnight and Monday morning across
areas to the north and west. Some of this activity may approach
or pass through the area tomorrow. Confidence is still low with
regard to that and the HREF among other guidance sources are
wanting to keep a good portion of the area dry tomorrow.
Temperatures will warm into the upper 80's to lower 90's on
Monday. The highest confidence in heat indices reaching 105 or
above appear to be across southeast Missouri where a heat
advisory has been issued. Expansion of this advisory is not out
of the question.
Northwest flow develops overhead the region Tuesday in response
to ridging developing across the plains. There are still a few
signals for MCS activity to develop and move SE that could
impact the area Tuesday and Wednesday. The forecast will retain
low end PoPs for this potential but the main story will be the
heat. Highs will reach well into the 90's during this time with
dewpoints in the 70's bringing triple digit heat indices to much
of the area this week. The need for additional heat advisories
are certainly possible. Ridging breaks down late in the week as
a shortwave dives through the midwest and Ohio valley by the
weekend. This will bring additional chances for showers and
storms to the region and lower temperatures.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1255 PM CDT Sun Jul 28 2024
Scattered showers and storms possible this afternoon which may
bring temporary impacts to terminals. Otherwise prevailing VFR
expected this afternoon and overnight with mostly dry conditions
tonight. Additional showers possible in the mid to late morning
but low confidence. Winds will light throughout the period,
less than 10 knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Heat Advisory from 1 PM to 8 PM CDT Monday for MOZ076-086-087-
100-107>112-114.
IN...None.
KY...None.
&&
DISCUSSION...AD
AVIATION...ADHazardous weather outlook, Jul 28, 2:11 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 PM CDT Sun Jul 28 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 PM CDT Sun Jul 28 2024 /411 PM EDT Sun Jul 28 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms this afternoon will be capable of heavy
rainfall which could result in localized flooding. Lightning and
gusty winds may also accompany any stronger storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Daily storm chances will contain heavy rain with localized
flooding potential as their main hazard, though lightning and
gusty winds will be possible with stronger storms as well.
Heat indices will rise into the upper 90's to lower 100's on
Monday. A heat advisory has been issued for portions of southeast
Missouri where heat indices of 105 to 110 are expected. Tuesday to
thursday will also feature heat indices in the triple digits.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 2:48 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
348 PM CDT Sun Jul 28 2024
INZ086>088-KYZ010-014>016-018>020-282130-
Warrick IN-Vanderburgh IN-Spencer IN-Henderson KY-Crittenden KY-
Webster KY-Union KY-McLean KY-Hopkins KY-Daviess KY-
348 PM CDT Sun Jul 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WARRICK...SOUTHWESTERN
VANDERBURGH...SOUTHWESTERN SPENCER...NORTHWESTERN DAVIESS...
HENDERSON...NORTH CENTRAL CRITTENDEN...NORTHWESTERN MCLEAN...NORTH
CENTRAL HOPKINS...SOUTHEASTERN UNION AND WEBSTER COUNTIES THROUGH 430
PM CDT...
At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to near Breckinridge Center to 6
miles south of Sturgis. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Henderson, Breckinridge Center, Sebree, Clay, Dixon, Corydon,
Robards, Stanley, Eureka, Beech Grove, Waverly, Slaughters,
Wheatcroft, and Hebbardsville.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 125 and 148.
Audubon Parkway between Mile Markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3794 8716 3762 8738 3741 8752 3743 8803
3763 8791 3789 8770
TIME...MOT...LOC 2047Z 258DEG 13KT 3784 8768 3765 8783 3745 8799
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KCSpecial weather statement, Jul 28, 3:25 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
425 PM CDT Sun Jul 28 2024
INZ087-088-KYZ015-016-018>020-282215-
Warrick IN-Spencer IN-Henderson KY-Webster KY-McLean KY-Hopkins KY-
Daviess KY-
425 PM CDT Sun Jul 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL WARRICK...SOUTHERN
SPENCER...DAVIESS...EASTERN HENDERSON...MCLEAN...NORTHEASTERN HOPKINS
AND CENTRAL WEBSTER COUNTIES THROUGH 515 PM CDT...
At 424 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Newburgh to near
Sebree to Clay. Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Owensboro, Newburgh, Rockport, Calhoun, Sebree, Livermore, Clay,
Dixon, Grandview, Whitesville, Robards, Knottsville, St. Joseph,
Masonville, Stanley, Eureka, Beech Grove, Troy, Slaughters, and
Moseleyville.
This includes the following highways...
Interstate 165 between Mile Markers 60 and 70.
Interstate 69 in Kentucky between Mile Markers 125 and 146.
Audubon Parkway between Mile Markers 3 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3799 8686 3791 8698 3790 8699 3790 8691
3784 8691 3784 8686 3779 8682 3774 8682
3771 8686 3767 8682 3763 8695 3748 8713
3746 8711 3747 8788 3761 8765 3794 8742
3802 8677 3800 8677
TIME...MOT...LOC 2124Z 258DEG 18KT 3790 8739 3763 8757 3748 8782
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KCSpecial weather statement, Jul 28, 4:11 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
511 PM CDT Sun Jul 28 2024
INZ088-KYZ015-016-019>021-282300-
Spencer IN-Muhlenberg KY-Webster KY-McLean KY-Hopkins KY-Daviess KY-
511 PM CDT Sun Jul 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SPENCER...DAVIESS...
NORTH CENTRAL MUHLENBERG...MCLEAN...NORTHEASTERN HOPKINS AND
SOUTHEASTERN WEBSTER COUNTIES THROUGH 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Eureka to 6 miles
northeast of Calhoun to 6 miles southeast of Dixon. Movement was east
at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Owensboro, Madisonville, Rockport, Calhoun, Livermore, Grandview,
Whitesville, Knottsville, Masonville, Hanson, Sacramento, Island,
Nebo, Slaughters, Moseleyville, and Pleasant Ridge.
This includes the following highways...
Interstate 165 between Mile Markers 60 and 70.
Interstate 69 in Kentucky between Mile Markers 119 and 128.
Audubon Parkway between Mile Markers 21 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3801 8680 3794 8692 3793 8698 3790 8699
3790 8691 3784 8691 3784 8686 3779 8682
3774 8682 3771 8686 3767 8682 3763 8695
3747 8711 3748 8713 3738 8710 3739 8775
3763 8725 3796 8717 3803 8677 3800 8677
TIME...MOT...LOC 2211Z 267DEG 15KT 3790 8714 3763 8720 3744 8762
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KCEvent by event
2 flash flood, 1 flood, 1 hail. Local standard time, as filed.
Flash Flood, Wayne
- When
- July 28, 5:15 PM CST to 7:30 PM CST
- Where
- Wayne County, 1.43 mi NE of Fairfield to 2.09 mi ESE of Fairfield Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -88.349
Roadway flooding occurred on the north side of Fairfield with 4 inches of water flowing across the road. Radar estimated rainfall totals during the late afternoon to early evening were 1.5-2.5 inches near town and 2.5-3.5 inches west of town.
Flood, Wayne
- When
- July 28, 5:30 PM CST to 7:45 PM CST
- Where
- Wayne County, 0.9 mi SSE of Keenesville to 2.81 mi NNW of Keenes
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.388, -88.643
An mPING report was submitted for creeks overflowing and yards flooding. Late afternoon to early evening rainfall was roughly 2 inches based on radar estimates.
Hail, Hamilton
- When
- July 28, 5:49 PM CST
- Where
- Hamilton County, 1.48 mi ENE of Blairsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.180, -88.446
Penny size hail was measured from a supercell thunderstorm.
Flash Flood, Saline
- When
- July 28, 8:00 PM CST to July 29, 12:00 AM CST
- Where
- Saline County, 1.14 mi NNE of Harrisburg Arpt to 1.1 mi ESE of Harrisburg Arpt
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.836, -88.544
Flash flooding occurred in and around Eldorado. Water rescues occurred in the city. Several dozen homes and businesses, along with Ferrell Hospital, sustained some water intrusion. Several roads were closed due to flooding in the north half of Saline County. Radar estimated rainfall from Raleigh to Eldorado was 3 to 5 inches between 1900-2200CST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Hail in Nebraska, July 28 to 31, 2024$52 million · 1.5 in hail · 35 events
- Wildfire in Colorado, July 28 to 31, 2024$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, July 28, 20242.75 in hail · 36 events
- Flash Flooding in New Mexico, July 28 to 29, 2024$50,000 · 2 events
- Hail and Damaging Winds in Iowa, July 28 to 29, 2024$2,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Winds in Alabama, July 28 to 29, 2024$11,000 · 50 kt wind · 5 events
- Heat in Texas, July 28 to 31, 20246 events
- Hail and Damaging Winds in South Dakota, July 28, 20241.75 in hail · 5 events
- Hail in South Dakota, July 28, 20242.25 in hail · 5 events
- Damaging Winds in Wyoming, July 28, 202463 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 28 to 29, 20241 in hail · 4 events
- Damaging Winds in Alabama, July 28, 2024$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203502, 1203503, 1203501, 1203510.